|Am I resistant?
Dec 4, 2006
Hello. Early last summer, I was diagnosed positive, with the double whammy that my t-cell count was only 109. I was immediately started on Sustiva and Truvada. At my 30 day test, my viral load had become undetectable, but my t-cells only rose to 142. I just got the results of my 4 month tests today -- my viral load is still undetectable, but my tcells have only risen further to 150. My doctor is not very forthcoming with information, but I am wondering if these slow results could be a sign of drug resistance. I also asked him about my VD4 percentage vs. absolute, but he seems to go on absolutes. But I am very concerned I am not progressing fast enough and am perhaps on the wrong medication. Thank you so much.
Response from Dr. Sherer
So far, so good with your regimen, so you should be patient and remember that there are some good signs in your case. First, there is evidence that your prognosis is better with a more rapid viral load decline, and you were able to clear your viral load within 30 days. For patients with lower CD4 cells at baseline, recovery is somewhat slower; the average rise is around 100 CD4 cells in the first year, so you are within the average.
The first sign of early drug resistance is a rise in viral load - not a slow rise in CD4 cells - so I see no evidence of resistance to date in the information you have provided. You and your doctor can review your resistance test before you started ART as another way to answer this question in part.
There is no consensus on the best way to respond to patients with sub-optimal CD4 cell count increases, IF that is your situation in future (it is not your situation yet). Some clinicians will try a boosted PI like lopinavir/r as an alternative to an NNRTI like Sustiva, though both regimens have been shown to increase mean CD4 cell counts equally, even when they are 100 or less at baseline.
For the meantime, be patient, and understand that your ART is performing maximally. Stay as adherent to all doses as you possibly can, and review your concerns and these suggestions with your doctor.
Did I just have a blip in my counts
new hiv teatment
- What Do You Think Has Increased The Spread Of Hiv And Hepatitis?
- Progression Of Peripheral Neuropathy Legs
- Herpes And Aids Symptoms
- How To Have Safe Sex With Hiv Patient?
- Tongue Thrush Adult
- If A Person Takes Their Medicine That Has Hiv Can They Still Transmit The Virus To Another Person Sexually?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.